Thunderstorm Wind, Patrick
- When
- July 6, 1:00 PM EST
- Where
- Patrick County, Patrick Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.650, -80.200
Thunderstorm winds downed numerous trees in Patrick Springs. Trees were also downed 3 miles south of Rocky Mount, in Madison Heights, onto Route 56, 11 miles northwest of Buckingham, across southeast Buckingham county and onto Route 20 in Dillwyn.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on the afternoon of the 6th produced damaging winds, flash flooding, and hail up to nickel size.Thunderstorm winds downed numerous trees in Patrick Springs. Trees were also downed 3 miles south of Rocky Mount, in Madison Heights, onto Route 56, 11 miles northwest of Buckingham, across southeast Buckingham county and onto Route 20 in Dillwyn. Thunderstorm winds also downed trees 1 miles west of Buckingham onto Route 60.Heavy thunderstorm rains caused flash flooding in Tazewell with numerous roads flooded and closed. Several homes had flooded basements. Flash flooding also occured across the western portion of the county with numerous roads flooded and closed. Flash flooding of Whitley Creek, 2 miles east of Staffordsville, washed two cars off of Route 730.Heavy thunderstorm rains caused a large mudslide across Route 601, 5 miles southeast of Bland, and caused a stream to flood across a road 5 miles southeast of Rural Retreat. Another thunderstorm produced 5 inches of rain in 90 minutes, causing flash flooding, washing out portions of Route 609 near Alleghany Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 9:10 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1010 AM EDT SUN JUL 6 2003 MORNING RAOBS AND UPPER AIR ANALYSIS SHOWING MOISTURE CONTG TO DEEPEN FROM SW-NE ACROSS THE REGION AROUND HIGH PRES OFFSHORE. MODIFIED/FCST SOUNDINGS ALSO SHOW THE POTENTIAL FOR BETTER/QUICKER TSRA COVERAGE TODAY WITH LACK OF CAP ALOFT...SOUPY BLYR AND LOWER CONVECTIVE TEMPS. WITH WEAK RIPPLES MOVING UP FROM THE SW AND SOME 5H DIFFLUENCE SEEN TO THE W...THINK MORE WDSPRD COVERAGE AGAIN OVER THE WRN HALF. THUS PLAN TO UP POPS TO LOW LIKELYS ACROSS THE SW...THEN STAGGER TO HIGH CHC NRV AND LOW CHC OUT E AS ACTIVITY TRAVERSES TO WEAK LEE TROF THIS AFTN PER MESO-ETA. SINCE NOT AS MUCH DRY AIR ALOFT OVER RATHER WEAK STEERING...APPEARS HEAVY RAIN/FLOODING THREAT LIKELY HIGHER PER TRAINING THAN SVR ALTHO WET MICROBURSTS STILL A THREAT WITH ISOLD CELLS. THUS MAY MENTION HEAVY RAIN IN ZFP OTRW OTHER THAN UPPING POPS JUST SOME CLEANUP OF THE EARLIER PACKAGE. THICKNESS A BIT LOWER THAN THE PAST COUPLE OF DAYS AND GIVEN MORE CLOUDS/SHRA APPEARS TEMPS OK THUS ONLY MINOR TWEAKS THERE. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-070000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS AFTERNOON WITH HEAT INDICES NEAR 100 FROM DANVILLE AND POINTS EAST. SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS MAY BRIEFLY PULSE TO SEVERE LEVELS...BUT ANY DAMAGE IS EXPECTED TO BE ISOLATED AND IN THE FORM OF WIND DAMAGE. ISOLATED RAIN AMOUNTS OF 1 TO 2 INCHES ARE ALSO POSSIBLE...THE RESULT WILL BE PONDING OF WATER IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... VERY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH WEDNESDAY. HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS EAST OF THE BLUE RIDGE. AFTERNOON THUNDERSTORMS EACH DAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
7 thunderstorm wind, 6 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379639, 5379640, 5379641, 5379644, 5379651, 5379646, 5379652, 5379645, 5379643, 5379647, 5379642, 5379648, 5379649, 5379650.